Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

August 27, 2021Bland County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 27, 2021, 2:02 PM EDT for Bland County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2021, 2:02 PM EDT (18:02 UTC)
Expired
Aug 27, 2021, 2:30 PM EDT
In force
28 min
Issued by
NWS Blacksburg, VA
Hail
0.00 in
Wind
30

County Bland County, VA

The radar

The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WWUS81 KRNK 271802
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
202 PM EDT Fri Aug 27 2021
 
VAZ007-010-271830-
Tazewell VA-Bland VA-
202 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of east central 
Tazewell and southwestern Bland Counties through 230 PM EDT...

At 201 PM EDT, Doppler radar was tracking a strong thunderstorm over
Burkes Garden. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Burkes Garden...
and Gratton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3718 8126 3705 8123 3701 8142 3713 8145
TIME...MOT...LOC 1801Z 073DEG 4KT 3709 8136 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

PW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 27, 10:14 AM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 27, 10:14 AM EDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1014 AM EDT Fri Aug 27 2021

.SYNOPSIS...
Hot and humid weather will be the main story today and over the
weekend. Isolated to scattered shower and thunderstorm chances
persist each afternoon. Rain chances increase as we go into the
next work week with a more tropical airmass and disturbance
moving into the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1005 AM EDT Friday...

Fog and low stratus has been persistent this morning, and is
bumping up along the low level inversion evident on the 12Z
KRNK sounding. Over WV some slightly higher stratus around
1500-2000 ft has also helped prolong the fog. Mixing is making
some progress though as heating increases, so most of this
should be gone within the next 1-2 hrs. Fog is above 2 miles at
this point everywhere.

A weak lee surface trough will develop this afternoon along the
southern Appalachians and help keep convection focused over the
higher peaks in the region. PWATs of around 1.60" along the
ridgetops will support heavy rainfall in the more robust cells.
Character of the storms will be typical late summer pulse
storms, with no change noted in our air mass the last few days.

As of 530 AM EDT Friday...

Dense fog advisory issued for areas near the Greenbrier Valley,
down to Grayson County as this is where a widespread area of
dense fog has developed and is increasing in coverage in the
NRV. Outside of that, no forecast updates seen as needed for the
moment.

Previous forecast discussion...
As of 220 AM EDT Friday...

     Hot Humid Weather Today With Near Heat Advisory Conditions
In The East...

A somewhat wash and repeat forecast this morning compared to
yesterday's with valley fog already developing. Thursday
afternoon and evening's rainfall will help bring this fog out of
the typical valleys in the west as that was where the greatest
precipitation coverage was. Will continue to monitor trends and
at least issue an SPS for patchy dense fog later this morning.
If coverage is widespread enough, a DFA will be considered.

What changes in our forecast for today will be shower and storm
coverage. With the high's center starting to slide onto the
coast today, subsidence will further suppress coverage, now
almost area wide. Any development will remain isolated for the
afternoon and mainly over the mountains. Because of the limited
development today, expecting less need for hydro product
issuance, as well as severe. Based on temperatures running
slightly above what was forecast yesterday morning, went with
temperatures slightly higher than what was previously forecast
for the afternoon. This brings many in the east into the mid
90s. Factor in the humidity and areas east of Lynchburg will be
teetering with heat advisory conditions: so the big message
today will be try and stay cool and hydrated!

Showers and storms wrap up during the evening once again with
the loss of heating. Skies should once again clear out for the
most part, leading to fog development.

Forecast confidence is high.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 230 AM EDT Friday...

     Upper Level Ridge Continues Over the Area, but Weak Backdoor
Front May Provide Scattered to Numerous Thunderstorms...

A strong 596dm upper ridge will continue over the region through
the weekend and even into Monday. There is little disagreement
among the models on this. However, the center of the upper ridge
will be just to our southwest allowing a subtle backdoor cold
front to slide into the region from the north/northeast during
peak heating Saturday afternoon/evening. Thus, the chance for
thunderstorms Saturday afternoon appears to be greater than
previously thought. Thus, pops have been ramped up into the high
chance category to match with LWX as chance for precipitation
emanate from that direction. Given the lack of organized
dynamics, these storms will be of the pulse variety and move
little. Localized microbursts and heavy rainfall will be the
main concerns. Convective activity may linger into the evening
as it drifts southwest into the Roanoke and New River Valleys,
then dissipate quickly after sunset with pops trending toward 0%
by Sunday morning. Whats left of the weak front will linger
somewhere in the central part of the CWA Sunday and a repeat of
convection appears likely, although not as numerous or intense
as what is expected Saturday afternoon. Nonetheless, chance pops
are in order once again and a bit further south/southwest than
on Saturday.

By Monday, the region comes more into subsidence except the
north where another front looks to drift into the region. Slight
chance to chance pops will be the case once again, mainly
afternoon/evening showers/thunderstorms.

All three days will be on the warm side with 850mb temperatures
hovering around +20C through the period. Look for high
temperatures in the 80s west to 90s east and lows only in the
muggy 60s and 70s as dewpoints remain near 70 throughout the
area, 60s in the mountains.

/Confidence Levels in Forecast Parameters/
- High Confidence in Temperatures,
- Moderate Confidence in Probability of Precipitation
- High Confidence in Wind Speed, Moderate Confidence in Wind
  Direction

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 250 AM EDT Friday...

     Tropical Cyclone Ida Likely to Impact the Region Midweek...

Although the timing is a bit uncertain at this point, with the
upper-level ridge sagging southeast of the area as Tropical
Storm/Hurricane Ida moves toward Louisiana, the remnants will
thus turn north and then northeast/east heading into our region
or just south of our region by midweek. With a cold front
lingering to our north, the potential for a PRE event exists
during the first part of the extended period then the core/rain
band portion of the remnants of Ida arrive midweek. At this
point the main concern appears to be rainfall, although the
ECMWF would suggest that wind may also be a concern. Too early
to hone in on that concern just yet as Ida will have tracked
across a fair amount of real estate before arriving in our
region of the U.S. Nonetheless, the combination of the front to
our north and Ida approaching from the west promise to bring a
wet week.

While limited cooling is indicated until Ida passes by during
the later half of the week, temperatures will drop closer to
seasonal normals thanks to the increase in clouds, humidity
levels, and rainfall. Have indicated likely pops for midweek,
but these could easily trend toward categorical with later
forecasts and refining of the timing and impacts of Ida.
Cooler/drier weather will follow Ida as it helps evolve into a
deep trough across the eastern U.S. That could be our first
taste of fall, but we will have to wait until Ida passes for
that.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
As of 1000 AM EDT Friday...

LWB is the only TAF site still dealing with (MVFR) fog. This
should mix out completely by noon or earlier. Good flight
conditions are expected to prevail today. Shower and storm
coverage will be very isolated today and mostly confined to the
mountains. BLF, LWB, BCB, and ROA have VCTS as storms develop
and drift off the mountains. These should end soon after sunset.
Overnight tonight expect more dense fog similar to today with
no change in air mass.

Extended Aviation Discussion...

Diurnal thunderstorms and morning fog are expected to persist
over the weekend, into the start of next work week. Tropical
moisture/more widespread rainfall arrives early to mid next week
with a tropical system impacting the Gulf Coast. Otherwise,
morning fog will continue to favor the mountain valleys and
areas that receive rainfall.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RR
NEAR TERM...RR/SH
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...RR
Hazardous weather outlook, Aug 27, 3:05 AM EDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
305 AM EDT Fri Aug 27 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-281100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
305 AM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are expected across the region Saturday
afternoon. Locally heavy rainfall and isolated damaging wind gusts
are possible with the stronger storms.

By the mid part of next week, the remnants of Tropical Cyclone Ida
are expected to impact the region. There remains much uncertainty as
to the exact track and timing of this system, but confidence is
increasing that our region will be impacted by Ida to some degree.
Locally heavy rainfall appears to be the main concern for the area at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

In the hours before

Special weather statement, Aug 27, 1:16 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
116 PM EDT Fri Aug 27 2021

VAZ013-271745-
Pulaski VA-
116 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of
west central Pulaski County through 145 PM EDT...

At 116 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gunton Park, or near Pulaski, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pulaski.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3714 8076 3701 8072 3700 8086 3703 8089
      3706 8091 3707 8091
TIME...MOT...LOC 1716Z 252DEG 14KT 3705 8087

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SH
Special weather statement, Aug 27, 2:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
202 PM EDT Fri Aug 27 2021

VAZ007-010-271830-
Tazewell VA-Bland VA-
202 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of east central
Tazewell and southwestern Bland Counties through 230 PM EDT...

At 201 PM EDT, Doppler radar was tracking a strong thunderstorm over
Burkes Garden. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Burkes Garden...
and Gratton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3718 8126 3705 8123 3701 8142 3713 8145
TIME...MOT...LOC 1801Z 073DEG 4KT 3709 8136

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:19 PM EDTSpecial Weather StatementRNKCraig, Roanoke41 min
Aug 26, 9:01 PM EDTSpecial Weather StatementRNKBotetourt29 min
Aug 27, 3:53 AM EDTDense Fog AdvisoryRNKAlleghany, Bath, Bland, Botetourt, Carroll, Craig and 8 more6 hr
Aug 27, 1:16 PM EDTSpecial Weather StatementRNKPulaski29 min
Aug 27, 4:13 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin62 min
Aug 27, 4:39 PM EDTSevere Thunderstorm WarningRNKFranklin28 min
Aug 27, 4:55 PM EDTSpecial Weather StatementRNKCarroll20 min
Aug 27, 5:03 PM EDTSpecial Weather StatementRNKBedford57 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.